A proof of the Scott-Wiegold conjecture on free products of cyclic groups

James Howie

Research output: Contribution to journalArticle

Abstract

Problem 5.53 of Mazurov and Khukhro (Unsolved Problems in Group Theory: The Kourovka Notebook, 12th Edition, Russian Academy of Sciences, Novosibirsk, 1992) (contributed by Wiegold, attributed to Scott) asks whether a free product of three (finite) cyclic groups can be normally generated by a single element. We give a proof of the conjectured negative answer, and an application to Dehn surgery on knots: if Dehn surgery on a knot is S3 gives a connected sum, then all but at most 2 of the connected summands are Z-homology spheres, and hence (by a result of Valdez and Sayari) the number of connected summands is at most 3. © 2002 Published by Elsevier Science B.V.

Original languageEnglish
Pages (from-to)167-176
Number of pages10
JournalJournal of Pure and Applied Algebra
Volume173
Issue number2
DOIs
Publication statusPublished - 24 Aug 2002

Fingerprint

Dehn Surgery
Free Product
Cyclic group
Knot
Homology Spheres
Connected Sum
Group Theory
Finite Group

Cite this

@article{a0df45b3c4fd4fb2895c80c10b74e363,
title = "A proof of the Scott-Wiegold conjecture on free products of cyclic groups",
abstract = "Problem 5.53 of Mazurov and Khukhro (Unsolved Problems in Group Theory: The Kourovka Notebook, 12th Edition, Russian Academy of Sciences, Novosibirsk, 1992) (contributed by Wiegold, attributed to Scott) asks whether a free product of three (finite) cyclic groups can be normally generated by a single element. We give a proof of the conjectured negative answer, and an application to Dehn surgery on knots: if Dehn surgery on a knot is S3 gives a connected sum, then all but at most 2 of the connected summands are Z-homology spheres, and hence (by a result of Valdez and Sayari) the number of connected summands is at most 3. {\circledC} 2002 Published by Elsevier Science B.V.",
author = "James Howie",
year = "2002",
month = "8",
day = "24",
doi = "10.1016/S0022-4049(02)00042-7",
language = "English",
volume = "173",
pages = "167--176",
journal = "Journal of Pure and Applied Algebra",
issn = "0022-4049",
publisher = "Elsevier",
number = "2",

}

A proof of the Scott-Wiegold conjecture on free products of cyclic groups. / Howie, James.

In: Journal of Pure and Applied Algebra, Vol. 173, No. 2, 24.08.2002, p. 167-176.

Research output: Contribution to journalArticle

TY - JOUR

T1 - A proof of the Scott-Wiegold conjecture on free products of cyclic groups

AU - Howie, James

PY - 2002/8/24

Y1 - 2002/8/24

N2 - Problem 5.53 of Mazurov and Khukhro (Unsolved Problems in Group Theory: The Kourovka Notebook, 12th Edition, Russian Academy of Sciences, Novosibirsk, 1992) (contributed by Wiegold, attributed to Scott) asks whether a free product of three (finite) cyclic groups can be normally generated by a single element. We give a proof of the conjectured negative answer, and an application to Dehn surgery on knots: if Dehn surgery on a knot is S3 gives a connected sum, then all but at most 2 of the connected summands are Z-homology spheres, and hence (by a result of Valdez and Sayari) the number of connected summands is at most 3. © 2002 Published by Elsevier Science B.V.

AB - Problem 5.53 of Mazurov and Khukhro (Unsolved Problems in Group Theory: The Kourovka Notebook, 12th Edition, Russian Academy of Sciences, Novosibirsk, 1992) (contributed by Wiegold, attributed to Scott) asks whether a free product of three (finite) cyclic groups can be normally generated by a single element. We give a proof of the conjectured negative answer, and an application to Dehn surgery on knots: if Dehn surgery on a knot is S3 gives a connected sum, then all but at most 2 of the connected summands are Z-homology spheres, and hence (by a result of Valdez and Sayari) the number of connected summands is at most 3. © 2002 Published by Elsevier Science B.V.

UR - http://www.scopus.com/inward/record.url?scp=0037167295&partnerID=8YFLogxK

U2 - 10.1016/S0022-4049(02)00042-7

DO - 10.1016/S0022-4049(02)00042-7

M3 - Article

VL - 173

SP - 167

EP - 176

JO - Journal of Pure and Applied Algebra

JF - Journal of Pure and Applied Algebra

SN - 0022-4049

IS - 2

ER -